Introduction The neuropsychiatric involvement is one of the most common features of systemic lupus erythematosus (SLE) with a report incidence between 25 to 75%. Chorea is a rare manifestation of SLE and is often associated with the detection of anthiphospholipid antibodies.
Case report A 15 year old girl, healthy till March 2004, when she developed pruritus and cyanosis in her left toes with progressive impairment to necrosis. Laboratory studies revealed a positive antinuclear antibodies with increased anti-DNA Ds antibodies and erythrocyte sedimentation rate. Anticardiolipine antibodies and antibodies of the anticoagulant lupus were positive. The presumptive diagnosis of SLE was made associated with antiphospholipid syndrome. The patient was treated with heparin, endovenous E(1)prostaglandin and oral pentoxifilin with a good clinical response. She was discharged with oral hydroxychloroquine and warfarine and maintained a stable clinical condition for three years. In February 2007 she started oral steroids due to pericarditis. Four months later, she experienced involuntary choreoathetotic movements on the right side with disartric speech and, subsequently, involuntary choreoathetotic movements on the left arm. MR imaging of the brain revealed inespecific frontal lesions in white matter. Pulses of cyclophosphamide and methylprednisone were started. The choreiform movements disappeared and she did not present further clinical symptoms of CNS lupus.
Discussion A strong association between the levels of antiphospholipidic antibodies and chorea in individuals with SLE has been referred. Immunosuppression is the first choice treatment in these cases. Unlike other related cases, no characteristic neurologic lesion appeared in the cerebral MR.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.